Pennsylvania, 2012Lake-Effect Snow in Pennsylvania, January 13 to 14, 2012
January 13 to 14, 2012 · NWS CTP · 1 event in 1 county or zone
Cold west-northwest flow across the Great Lakes in the wake of an arctic front produced locally heavy lake-effect snows over the Northwest Mountains. The heaviest snow totals were found in the favored snowbelt region of northwest Warren County given proximity to Lake Erie.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold west-northwest flow across the Great Lakes in the wake of an arctic front produced locally heavy lake-effect snows over the Northwest Mountains. The heaviest snow totals were found in the favored snowbelt region of northwest Warren County given proximity to Lake Erie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 13, 9:49 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 13, 9:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
949 AM EST FRI JAN 13 2012
.SYNOPSIS...
THE UPPER LOW ASSOCIATED WITH A STORM STORM WILL PASS OVERHEAD
TODAY. WIDESPREAD SNOW SHOWERS AND SQUALLS WILL AFFECT THE WEST
AND NORTH. GUSTY WEST WINDS WILL AFFECT THE ENTIRE STATE. LAKE
EFFECT AND MOUNTAIN SNOW SHOWERS WILL LAST MOST OF THE WEEKEND
BEFORE HIGH PRESSURE MOVES IN FOR SUNDAY. TEMPERATURES WILL
MODERATE ON MONDAY BEFORE ANOTHER COMPLEX STORM DEVELOPS IN THE
MISSISSIPPI VALLEY AND SLIDES EASTWARD.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED PACKAGE SENT OUT. KEEPING THE WINTER WEATHER ADVISORY
UP...WHILE DEFORMATIOON SNOW IS LIFTING NORTHWARD...THE COMBINATION
OF FALLING TEMPERATURES...GUSTY WINDS...AND EAST...WEST SNOW BANDS...
WILL MAKE FOR POOR CONDITIONS IN SPOTS FOR AT LEAST A FEW MORE
HOURS.
EARLIER DISCUSSION BELOW...
P-TYPE IS SNOW OVER ALL THE AREA AND TEMPS BELOW FREEZING FOR ALL
BUT THE LOWER SUSQ. BEST PRESSURE RISES ARE OVER THE SE.. G41KT AT
LNS LAST HR AND G45MPH HERE AT THE OFFICE WHEN THE FRONT CAME
THROUGH AND AT LEAST ONE OTHER >40MPH GUST SINCE. UPPER LOW WITH
VERY HIGH RELATIVE VORTICITY WILL PASS RIGHT OVERHEAD THIS
MORNING. WINDS IN THE LOWEST 5KFT ARE ALIGNING NOW...AND SHOULD
ALLOW FOR PRETTY EFFICIENT MIXING. TOP SPEEDS OF 45 TO 50KTS ARE
SEEN IN THE LLVL WIND FIELDS. SO GUSTS TO THOSE VALUES ARE
POSSIBLE...AS WE HAVE SEEN.
ALL LOCATIONS HAVE ALREADY SEEN THEIR HIGH FOR THE CALENDAR DAY.
MOST PLACES WILL DROP TO THE COLDEST THIS MORNING...THEN HOLD
STEADY THROUGH THE REST OF THE DAY. DOWNSLOPE IN THE SE MAY ALLOW
THEM TO RISE A COUPLE OF DEGS LATER TODAY. WIND CHILLS AREN/T
REALLY A CONCERN WITH VALUES MAINLY 0 TO 10 ABOVE. BUT IT WILL
FEEL RAW WITH THE HIGH MOISTURE AND GUSTY WINDS.
DRY AIR WRAPPING AROUND THE UPPER LEVEL LOW HAS CREATED A BRIEF
LULL IN THE MORE-STEADY SNOW OVER THE NW. HOWEVER...BANDED SNOW
SHOWERS HAVE DEVELOPED IN THE UNSTABLE ATMOSPHERE. THESE NARROW
BANDS WILL CONTINUE THROUGH THE MORNING...THEN THE DEFORMATION
ZONE TO THE WEST OF THE STORM CENTER WILL SLIDE ACROSS THE NW
ZONES. WILL CARRY ON WITH A GENERAL 3-5 FOR THE NW MTS THROUGH 7
PM. LOWER AMOUNTS ARE ALMOST A GIVEN WHEN CONSIDERING THE WINDS
WILL MAKE IT DIFFICULT TO MEASURE. SLR/S WILL BE BETWEEN 15 AND
25:1...SO THE SNOW COULD PILE UP IF IT HAS A CHANCE TO STAY IN ONE
PLACE.
THE COMBINATION OF SNOW AND WINDS GUSTING TO ALMOST 50 MPH LATER
WILL LIKELY CREATE VERY POOR DRIVING CONDS. THE NORTHERN AND
WESTERN MTNS ARE UNDER A WINT WX ADVISORY FOR SN/BLSN...WITH AN
A WIND ADVISORY FOR THE ENTIRE AREA. CHOSE NOT TO WORRY ABOUT IF
THE WW ADVY COVERED THE WIND ADVY CRITERIA GUSTS AND JUST ISSUED
IT FOR EVERYONE. STEADY PRECIP SHOULD BE OVER OR ABOUT TO LEAVE
THE NORTH AROUND 12Z.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
LOW MOVES AWAY RAPIDLY THROUGH THE DAY AND EVENING. A STRONG
SHORT WAVE TROUGH WILL CROSS THE AREA THIS EVENING AS HEIGHTS
LEVEL OFF AND STAY MAINLY ZONAL THROUGH THE NEXT 36 HRS. THE FLOW
IS INITIALLY A LITTLE TOO WSW AND MAY KEEP THE BETTER LK EFF SHSN
OVER WRN NY STATE FOR A SHORT TIME THIS EVENING/EARLY TONIGHT. THE
LOW LEVEL FLOW IS TYPICALLY CYCLONIC AND TRAJECTORIES FOR LAKE
EFFECT GET BETTER TONIGHT WITH LKS HURON AND ST CLAIR ALSO
CONTRIBUTING TO THE INSTABILITY AND MOISTURE.
ANOTHER SHORT WAVE TROUGH WILL CROSS PA SAT AM. THE FLOW THEN
BECOMES ANTICYCLONIC SAT NIGHT...AND SHOULD FINALLY END THE LAKE
EFFECT. WILL HOLD HIGH POPS AND RUN ACCUMULATIONS UP INTO THE
4-8INCH RANGE FOR WARREN AND SLIGHTLY LESS FOR MCKEAN TONIGHT AND
ANOTHER COUPLE OF INCHES ON SAT. AS IS NORMAL...THE PLACES N OF
ROUTE 6 WILL SEE THE MOST SNOW. THE WEST-FACING SLOPES OF THE
LAURELS WILL ALSO SEE A CONSTANT CHC FOR SHSN AND ACCUMS. BUT THE
FLOW IS MORE UPSLOPE THERE RATHER THAN HAVING A EXCELLENT GOOD
FETCH FROM THE LAKES. WILL KEEP HIGHEST NUMS IN THE FAR NW.
ACCUMULATIONS OF AN INCH OR SO ARE EXPECTED ELSEWHERE...WITH MORE
POSSIBLE IN THE LAURELS. LATER SHIFTS CAN REVISIT THE NEED FOR
ANOTHER/EXTENDING THE CURR WW ADVY FOR THE WEST. BUT HAVE CHOSEN
TO POST A LAKE EFFECT SNOW WARNING FOR THE NW STARTING AT THE END
OF THE CURRENT ADVY...AND RUNNING THRU MOST OF SAT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE ERN CONUS LW TROUGH IS FCST TO LIFT OUT OF THE MID-ATLANTIC
AND NORTHEAST STATES BY EARLY NEXT WEEK...RESULTING IN WAA. THIS
SHOULD AFFORD A MODERATION IN TEMPS /30S ON MON WITH 30S AND 40S
FOR TUE/...AS S/WV RIDGE SLIDES EWD FM THE MIDWEST/GRT LKS AND
MILDER SWLY FLOW DEVELOPS AHEAD OF NEXT SYSTEM CROSSING THE
ROCKIES/PLAINS. A N-S SFC RIDGE WILL PROVIDE FAIR AND DRY WEATHER
TO START NEXT WEEK BEFORE MIGRATING OFF THE ECOAST. MEDIUM RANGE
MDL AND ENSEMBLE GUID IS IN REASONABLY GOOD AGREEMENT IN TIMING
THE NEXT FRONTAL SYSTEM AND ACCOMPANYING PCPN THROUGH THE REGION
TUE-WED. PRECIP STARTS OFF AS RAIN AND REMAINS PRIMARILY RAIN
BEFORE ENDING AS LIGHT SNOW AS COLDER AIR ON THE BACK END OF THIS
SYSTEM RETURNS TEMPS BACK TO NORMAL.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
MAIN ISSUE WILL BE GUSTY WINDS. WILL CONTINUE TO UPDATE
TAFS AS NEEDED.
EARLIER DISCUSSION BELOW.
W/SW 30-40KT WIND GUSTS WILL CONTINUE THROUGH
THE DAY AS DEEP LOW PRES OVR THE LWR LKS TRACKS NEWD UP THE ST
LAWRENCE VALLEY. THE PATTERN WILL TRANSITION TO A MORE TYPICAL
POST-FRONTAL REGIME WITH THE WORST FLYING CONDS OVR THE WRN HIGH
TERRAIN IN FQNT LAKE EFFECT AND OROGRAPHICALLY ENHANCED SNOW
SHOWERS/BLSN REDUCING VIS TO IFR OR LOWER. MVFR CIGS AND VIS WILL
BE MORE COMMON THROUGHOUT THE CENTRAL AIRFIELDS WITH MVFR TO VFR
AT THE SE TERMINALS. WINDS WILL GRADUALLY SUBSIDE LATER TONIGHT
AND INTO SATURDAY.
OUTLOOK...
SAT...MVFR/IFR AND -SHSN WEST...MAINLY VFR EAST.
SUN...MVFR WEST/VFR EAST.
MON...NO SIG WX EXPECTED.
TUES...RESTRICTIONS LKLY IN RA/SN.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
PAZ004>006-010-011-017-024-033-037.
LAKE EFFECT SNOW WARNING FROM 7 PM THIS EVENING TO 4 PM EST
SATURDAY FOR PAZ004-005.
&&
SYNOPSIS...DANGELO
NEAR TERM...DANGELO/MARTIN
SHORT TERM...DANGELO
LONG TERM...RXR/STEINBUGL
AVIATION...MARTIN/STEINBUGL
Hazardous weather outlook, Jan 13, 6:05 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 AM EST FRI JAN 13 2012
PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059-
063>066-141115-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
605 AM EST FRI JAN 13 2012
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FREEZING TEMPERATURES OVERNIGHT MAY HAVE CREATED A LAYER OF ICE ON
ROADS AND SIDEWALKS. PLEASE USE CAUTION WHEN TRAVELING THIS
MORNING. AREAS THAT RECEIVED SNOW OVERNIGHT MAY HAVE ICE HIDDEN
UNDER THE SNOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ006-010-011-017-024-033-037-141115-
POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-TIOGA-
605 AM EST FRI JAN 13 2012
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ004-005-141115-
WARREN-MCKEAN-
605 AM EST FRI JAN 13 2012
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND ADVISORY.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Lake-Effect Snow, Warren
- When
- January 13, 11:00 AM EST to January 14, 4:00 PM EST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
The snowbelt region of northwest Warren County picked up 5 to 10 inches of lake-effect snow.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Jersey, January 13, 2012$70,000 · 55 kt wind · 21 events
- Lake-Effect Snow in New York, January 13 to 14, 2012$140,000 · 6 events
- High Wind and Strong Wind in Massachusetts, January 13, 2012$32,000 · 52 kt wind · 4 events
- Winter Storm in Vermont, January 13 to 14, 2012$25,000 · 5 events
- Winter Storm in New York, January 13 to 14, 2012$15,000 · 3 events
- Strong Wind in Pennsylvania, January 13, 2012$10,000 · 10 events
- Winter Weather in Ohio, January 13, 20128 events
- Heavy Snow in New York, January 13 to 14, 20127 events
- Frost and Freeze in Texas, January 13, 20125 events
- Strong Wind in Maryland, January 13, 2012$10,000 · 5 events
- Strong Wind in Delaware, January 13, 2012$4,000 · 4 events
- High Wind in Montana, January 13 to 14, 201266 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354267.